OCD & ADHD Inattentive – Meds Question

Home Welcome to the ADDitude Forums For Parents Teens & Young Adults OCD & ADHD Inattentive – Meds Question

Viewing 4 reply threads
  • Author
    Posts
    • #59666
      deb91
      Participant

      My 14 year old son has been dx ADHD Inattentive type since he was six. He took 20mg Vyvanse until 1 yr ago when it became clear the dose was no longer working. We went up on the dose which caused tics. Then tried other stimulants with poor results, and went back to Vyvanse and added Intuniv 2mg for the tics. That worked well except that it wore off after lunch, so he’d have good grades in the morning and poor grades in his afternoon classes. So, his MD decided to up the Vyvanse to 50mg, which appeared to do the trick. His grades were great, but he started having disturbing Obsessive Compulsive symptoms with suicidal thoughts! Needless to say I am worried about more meds. He is taking nothing now and his grades are terrible. Plus, the OCD symptoms have lessened a great deal, but have not completely gone away. Does anyone here have a kiddo treated for both ADHD and OCD, and if so, what meds/dosages does your child take? His MD wanted to keep him on the 50mg Vyvanse and just add something to cover the OCD. He seems to think the OCD was there all along, but very subtle and the Vyvanse just exacerbated it to the point where symptoms became noticeable.

    • #59723
      Penny Williams
      Keymaster

      OCD is a form of anxiety, and stimulant medications can increase anxiety, especially if the dose is too high for that individual.

      There are two types of stimulants used to treat ADHD — amphetamines (like Vyvanse) and methylphenidates (Ritalin, Concerta). Since the majority of individuals do better on one type or the other but not both, I’d consider trying a methylphenidate. I’ve read many times that amphetamines often increase anxiety more.

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      Many individuals with ADHD have co-existing conditions, including OCD. Many take more than one medication to address more than one condition. Here’s more on treating OCD:

      Treatment for the Symptoms of Obsessive-Compulsive Disorder (OCD)

      Penny
      ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

    • #59732
      deb91
      Participant

      Thanks for the reply. Unfortunately we have tried 3 different methylphenidates in the past with little to no response. I read somewhere that Strattera can be a good medication for Inattentive type ADHD due to its action on norepinephrine, and it is not a stimulant. May end up trying that.

    • #70892
      Jac64
      Participant

      I’m actually wondering how this turned out. I have a teenager who also has ADHD and OCD plus other anxiety disorders. Both Adderalll and Vyvanse really helped her improve her ability to do school work and focus but they caused her to hyperfocus on some things and perhaps exacerbate some OCD behaviours. They also made her more aware of sensory input and she has sensory issues (i.e. irritating background sounds seemed louder and lights seemed brighter on the meds) She stopped these medications but now won’t try any other medications because it made her too wary of side effects. I realize everyone is different and unique in their conditions and responses to medications, but I’m just wondering what combination of meds, if any were helpful. thanks

    • #70896
      deb91
      Participant

      He is doing somewhat better, but we’re still working on getting the best result. After trying several different meds, including Wellbutrin, we ended up back on Vyvanse at 30 mg, and his grades went from F’s to B’s and C’s. He is now asking to increase to 40mg and we’ll be talking to his MD about that after Christmas break. As for the OCD, he is taking Lexapro 20 mg and it seems to be working fairly well, with him having a thought (he has bad thought OCD) or two every so many days if particularly stressed. He was first tried on Zoloft, but that med caused bad tics. Even though Lexapro is also a SSRI, it does not cause tics for some reason like the Zoloft did.

Viewing 4 reply threads

You must be logged in to reply to this topic.